|LETTERS TO EDITOR
|Year : 2020 | Volume
| Issue : 9 | Page : 820-821
Hypocalcaemia-induced acute exacerbation of bronchial asthma: An unusual cause of a common disorder
Nidhi Jain, Kamlesh Kumari, Shipra Roy, Rashmi Syal
Department of Anaesthesiology and Critical Care, All India Institute of Medical Sciences, Jodhpur, Rajasthan, India
|Date of Submission||11-May-2020|
|Date of Decision||30-May-2020|
|Date of Acceptance||12-Jul-2020|
|Date of Web Publication||01-Aug-2020|
Dr. Kamlesh Kumari
Department of Anaesthesia and Critical Care, All India Institute of Medical Sciences, Basni Phase-2, Jodhpur, Rajasthan - 342 005
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Jain N, Kumari K, Roy S, Syal R. Hypocalcaemia-induced acute exacerbation of bronchial asthma: An unusual cause of a common disorder. Indian J Anaesth 2020;64:820-1
|How to cite this URL:|
Jain N, Kumari K, Roy S, Syal R. Hypocalcaemia-induced acute exacerbation of bronchial asthma: An unusual cause of a common disorder. Indian J Anaesth [serial online] 2020 [cited 2020 Sep 20];64:820-1. Available from: http://www.ijaweb.org/text.asp?2020/64/9/820/294070
An acute exacerbation of bronchial asthma may present abruptly, even without prodromal symptoms. Severe hypocalcaemia can precipitate bronchospasm which can mimic asthma exacerbation. A combination of these conditions poses a diagnostic dilemma and may prove fatal. We report a case of acute exacerbation of asthma induced by undiagnosed hypocalcaemia in the post-anaesthesia care unit (PACU).
A 22-year-old woman (50 kg) with a history of incomplete spontaneous abortion was planned for emergency dilatation and curettage. She was a known case of bronchial asthma since 2 years, was on regular treatment with salbutamol inhaler but had poor compliance for the last 5 months, with no other medical, surgical or drug history. She was asymptomatic with mild bilateral rhonchi, haemodynamically stable with normal routine investigations. After nebulisation, she was taken up for the emergency procedure. Intravenous (IV) sedation with spontaneous respiration and supplemental oxygen through a face mask to avoid any airway manipulation was planned. Using standard American Society of Anesthesiologists monitoring, she was induced with intravenous (IV) propofol 40 mg and ketamine 30 mg. Paracetamol 1 g IV infusion and injection dexamethasone 8 mg were administered. Anaesthesia was maintained with continuous propofol infusion at 0.1 mg/kg/min. The intraoperative period was uneventful, and the patient shifted to the PACU with stable vitals.
Postoperatively, the patient was fully awake, pain-free and haemodynamically stable. After 15 min, she suddenly became restless with laboured breathing and difficulty in speech followed by a dip in oxygen saturation (SpO2) to 70%. She developed tachycardia (heart rate 128/min) and hypotension (blood pressure 92/54 mm Hg) with no significant changes in the electrocardiogram. Immediately, 100% oxygen was administered, following which her SpO2 increased to 88%. She was also noted to have bilateral carpal spasm, bilateral diffuse rhonchi and decreased breath sounds suggesting bronchospasm. Arterial blood gas (ABG) analysis showed: pH - 7.473, PaO2-55.0 mmHg, PaCO2-38.1 mmHg, HCO3− - 27.3 mmol/L, FiO2-1.0 with ionised Ca +2-0.6 mmol/L (normal levels - 1.16–1.31 mmol/L), while other electrolytes (Na+, K+, Cl −1, and Mg +2) were normal. Salbutamol plus ipratropium bromide puffs, IV hydrocortisone 100 mg and 1 g 10% IV calcium gluconate, was administered over 10 min, followed by an IV infusion dose of 1 mg/kg/h of elemental calcium. Over the next 15 min, SpO2 improved to 95% and mild bilateral rhonchi were managed with nebulisation. One hour later, repeat ABG analysis on room air showed normal blood gas parameters with ionised calcium - 0.85 mmol/L. Subsequent investigations showed low ionised Ca +2-0.98 mmol/L and vitamin D - 20 ng/mL (normal levels - 25–80 ng/ml). She was discharged on oral calcium and vitamin D supplementation.
Patients undergoing treatment for asthma may inadvertently develop hypocalcaemia and other electrolyte disturbances secondary to pharmacotoxic effects of beta-agonist therapy. Our patient, probably because of the combined effects of long-term beta-agonist therapy and underlying vitamin D deficiency had undiagnosed hypocalcaemia preoperatively which could have been exacerbated intraoperatively and postoperatively because of respiratory alkalosis caused by hyperventilation. Hypocalcaemia with resultant bronchospasm is a well-recognised paediatric emergency, but has been rarely reported in adults. Although rare, stridor and intermittent airway obstruction due to laryngospasm resulting from hypocalcaemia have been reported in elderly patients . Severe hypocalcaemia can cause neuromuscular irritability and bronchospasm which can mimic an exacerbation of bronchial asthma. Pain, anxiety and surgical stress can exacerbate bronchial asthma, but our patient was pain free. Symptomatic hypocalcaemia commonly occurs with a serum ionised calcium below 1.1 mmmol/L. Our patient must have been hypocalcaemic preoperatively with serum ionised calcium levels somewhere around 0.6 mmol/L, but surprisingly was asymptomatic.
Our experience underscores the significance of pre-operative monitoring of serum calcium levels and other electrolytes in chronic asthma patients on treatment with beta-agonist inhalers and highlights the importance of swift correction to decrease morbidity and mortality.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Janabi LA, Uchel T, Natheer R. Pancreatic induced hypocalcemia causing acute bronchospasm. Am J Respir Crit Care Med 2019;199:A5509.
Mohammad HA, Abdulfttah MT, Abdulazez AO, Mahmoud AM, Emam RM. A study of electrolyte disturbances in patients with chronic stable asthma and with asthma attacks. Egypt J Chest Dis Tuberc 2014;63:529-34.
Wadhwa R, Kalra S. Unusual presentation of hypocalcaemia in a peri-operative period-cause unknown. Indian J Anaesth 2010;54:270-1.
] [Full text]
Venkatesh C, Chhavi N, Gunasekaran D, Soundararajan P. Acute stridor and wheeze as an initial manifestation of hypocalcemia in an infant. Indian J Endocrinol Metab 2012;16:320-1.
Srivastava A, Ravindran V. Stridor secondary to hypocalcemia in the elderly: An unusual presentation. Eur J Intern Med 2008;19:219-20.